Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 137, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2016, 2:47 PM MDT for Laramie County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 2:47 PM MDT (20:47 UTC)
- Expired
- Jul 29, 2016, 3:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 48 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:08 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
628
WUUS55 KCYS 292047
SVRCYS
WYC021-292115-
/O.NEW.KCYS.SV.W.0137.160729T2047Z-160729T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 315 PM MDT
* AT 247 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
IRON MOUNTAIN...OR 31 MILES SOUTH OF WHEATLAND...MOVING SOUTH AT 20
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LARAMIE COUNTY.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 32 AND
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4164 10507 4165 10487 4146 10475 4142 10507
TIME...MOT...LOC 2047Z 341DEG 19KT 4159 10499
HAIL...1.50IN
WIND...60MPH
$$
MAZUR2 follow-up statements
064
WWUS55 KCYS 292103
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT FRI JUL 29 2016
WYC021-292115-
/O.CON.KCYS.SV.W.0137.000000T0000Z-160729T2115Z/
LARAMIE WY-
303 PM MDT FRI JUL 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTH CENTRAL LARAMIE COUNTY...
AT 303 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
WHITAKER...OR 25 MILES NORTH OF CHEYENNE...MOVING SOUTHEAST AT 25
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL LARAMIE COUNTY.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 33 AND
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4159 10497 4164 10486 4146 10475 4144 10492
TIME...MOT...LOC 2103Z 309DEG 24KT 4152 10484
HAIL...1.50IN
WIND...60MPH
$$
MAZUR028
WWUS55 KCYS 292114
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT FRI JUL 29 2016
WYC021-292123-
/O.EXP.KCYS.SV.W.0137.000000T0000Z-160729T2115Z/
LARAMIE WY-
314 PM MDT FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 315 PM MDT...
THE SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR NORTHERN
LARAMIE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN WYOMING.
LAT...LON 4159 10497 4164 10486 4146 10475 4144 10492
TIME...MOT...LOC 2110Z 341DEG 19KT 4152 10484
$$
MAZURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:07 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 29, 12:07 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1207 PM MDT FRI JUL 29 2016 .UPDATE... Issued at 1145 AM MDT Fri Jul 29 2016 Low-level cumulus field is expanding rapidly in both coverage, and vertical extent over the Laramie Range. The overall environment is already quite favorable for severe thunderstorm development, w/the latest SPC Mesoscale Analysis showing steepening low/mid-lvl lapse rates and resultant MUCAPES over 2000 J/kg with minimal CIN. Moist boundary layer in place along/east of the Laramie Range with upper 50s dewpoints currently observed at KCYS, and effective bulk shear is more than sufficient for supercells at 40 kts. This combined w/ excellent low-level convergence will more than likely support more widespread activity as we head into the afternoon. Agree with HRRR solutions showing robust convection along a Cheyenne to Torrington line at 22z. Introduced likely PoPs over much of southeast WY this afternoon. All other aspects of the forecast are in good shape. && .SHORT TERM...(Today through Sunday) Issued at 300 AM MDT Fri Jul 29 2016 Today...Still believe we will see some fog develop during the late night and early morning hours based on current and projected temperature and dewpoint spreads, especially once some residual low and middle clouds dissipate with the passing showers across far southeast Wyoming and the southern Nebraska panhandle. Agree with the Storm Prediction Center outlook of marginal risk along and east of a Douglas to Laramie line this afternoon and evening based on the events of the past few days, as well as the proximity of a low and mid level theta-e ridge axis of instability residing north to south across far southeast Wyoming and the Nebraska Panhandle. Low level convergence along the Laramie Range expected to help ignite isolated to widely scattered coverage of thunderstorms this afternoon, and with projected CAPES of 1000 to 2000 J/kg and wind shear in excess of 40 knots, expect isolated strong to severe storms to develop in the marginal risk area, most likely south of a Cheyenne to Alliance line where instability will be maximized. Guidance maximums close and will follow these. Tonight...Storms expected to decrease in coverage and intensity this evening with the loss of daytime heating with more late night fog developing across parts of western Nebraska based on projected boundary layer progs. Saturday...With less low and mid level moisture availability and warmer temperatures at mid levels of the atmosphere, expect less coverage of afternoon and evening thunderstorms along with warmer temperatures at NAM and GFS guidance temperatures suggest. Saturday night...A quieter night with minimal chance of showers and thunderstorms due to lack of forcing mechanisms and lift. Boundary layer progs suggest late night fog possible from Chadron to Sidney. Sunday...A weak shortwave progged to move across northern Colorado will combine with adequate mid level moisture to produce isolated afternoon and evening thunderstorms, with limited coverage due to relatively warm temperatures aloft near 16 Celsius. Warming trend continues per thicknesses and warming temperatures aloft and have compromised between the NAM and GFS MOS maximum temperatures. .LONG TERM...(Sunday night through Thursday) Issued at 330 AM MDT Fri Jul 29 2016 There is general consensus with the 00Z medium range models progging the subtropical upper high center to shift east from the Four Corners to the south central Great Plains by midweek. The flow aloft will become southwest, opening the door for some monsoonal moisture. However, diurnal convective coverage will be isolated to widely scattered at best and confined to the higher terrain and portions of the plains. The ECMWF continues its wetter trend compared to the GFS, and compromised. Monday and Tuesday will be warmer than average with highs in the 80s to mid 90s. A rather potent upper trough will track east along the northern tier CONUS Wednesday which will push a cool front through the CWA. The flow aloft will be more westerly which will cut off the monsoonal moisture. Temperatures will moderate back to normal values for early August with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM MDT Fri Jul 29 2016 Mostly vfr conditions through the taf period. Scattered thunderstorms will develop along the Laramie Range over the next few hours and move southeast. Included vcts at most sites through the early evening. The best chance of mvfr/vfr vis in heavy rain will be at CYS. Winds will generally be below 20 kts, except in the vicinity of tstms. && .FIRE WEATHER... Issued at 300 AM MDT Fri Jul 29 2016 Lowering afternoon humidities through the weekend, and with winds and gusts slowly increasing each day, concerns will increase especially by Sunday along and west of Interstate 25. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...CLH SHORT TERM...RUBIN LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 29, 12:12 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1212 PM MDT FRI JUL 29 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 301815- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1212 PM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE ALONG AND EAST OF THE LARAMIE RANGE...TO THE SOUTH OF A WHEATLAND TO TORRINGTON LINE DURING THE MID TO LATE AFTERNOON. A FEW STRONG TO SEVERE STORMS ARE EXPECTED...WITH LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH EARLY NEXT WEEK. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER PORTIONS OF WESTERN NEBRASKA SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING ALONG AND EAST OF INTERSTATE 25. WYZ104-105-109>115-301815- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1212 PM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH EARLY NEXT WEEK. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. HAMMER
In the hours before
Special weather statement, Jul 29, 2:17 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 217 PM MDT FRI JUL 29 2016 NEZ002-003-292045- DAWES NE-BOX BUTTE NE- 217 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWES AND CENTRAL BOX BUTTE COUNTIES UNTIL 245 PM MDT... AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HEMINGFORD...OR 24 MILES NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD AND BEREA. LAT...LON 4236 10338 4247 10319 4227 10286 4208 10320 TIME...MOT...LOC 2016Z 322DEG 10KT 4232 10324 MAZUR
Special weather statement, Jul 29, 2:24 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 224 PM MDT FRI JUL 29 2016 NEZ095-096-292115- SOUTH SIOUX NE-NORTH SIOUX NE- 224 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX COUNTY UNTIL 315 PM MDT... AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AGATE BED NATIONAL MONUMENT...OR 27 MILES NORTHEAST OF TORRINGTON... MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AGATE BED NATIONAL MONUMENT. LAT...LON 4237 10401 4247 10393 4241 10356 4220 10372 TIME...MOT...LOC 2024Z 292DEG 8KT 4239 10388 MAZUR
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 51 min |
| Jul 29, 2:12 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 48 min |
| Jul 29, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 43 min |
| Jul 29, 3:13 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 47 min |
| Jul 29, 3:20 PM MDT | Special Weather Statement | CYS | Converse | 25 min |
| Jul 29, 3:33 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 27 min |
| Jul 29, 3:54 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
| Jul 29, 3:59 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 29, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 20 min |
| Jul 29, 4:42 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 33 min |
| Jul 29, 5:01 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.